Fanconi Insipidus

1Tulane University, New Orleans, LA

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 416

Case Presentation:

A 41‐year‐old man presented with 3 weeks of nausea, vomiting, and a 10‐pound weight loss. His medical history included hemophilia A and HIV, for which he was taking highly active antiretroviral therapy (HAART). Three months after initiating emtricitabine and tenofovir therapy, he began experiencing polyuria and polydipsia. He described no additional symptoms. He was a cachectic man with dry mucous membranes, temporal wasting, and mild epigastric tenderness. His vital signs were normal, and aside from cachexia, his physical examination was also normal. He had a sodium of 153 mEq/L, potassium 3.5 mEq/L, chloride 123 mEq/L, bicarbonate 18 mEq/L, blood urea nitrogen 16 mg/dL, creatinine 1.5 mg/ dL. Amylase and lipase were mildly elevated. The HAART was discontinued at admission, and he was given a bolus of 1 L of 0.9% saline and continued on maintenance intravenous fluids overnight. Sodium increased to 165 mmol/L within 6 hours; creatinine levels remained unchanged. Urine analysis revealed a specific gravity of 1.002, trace proteinuria, 300 glucose, and trace hematuria. Microscopic examination of urine was negative for cells or casts. A desmopressin (DDAVP) challenge revealed nephrogenic diabetes insipidus. His sodium returned to normal with a D5W drip and oral intake of water. His bicarbonate and phosphate were successfully repleted with Neutra‐Phos‐K.

Discussion:

Fanconi syndrome with nephrogenic diabetes insipidus is a rare complication of tenofovir therapy. In adults, Fanconi syndrome is an acquired proximal tubule dysfunction characterized by normal anion‐gap metabolic acidosis, glucosuria, and aminoaciduria, with phosphate and bicarbonate wasting. Etiologies of Fanconi syndrome include multiple myeloma, heavy metal intoxications, anticancer agents, antivirals, antibiotics, and anticonvulsants. Tenofovir‐associated nephrotoxicity seems to occur around 20 weeks after initiation. Diabetes insipidus, a condition also associated with tenofovir use, presents with polyuria and polydipsia, and is stratified into central and nephrogenic. Nephrogenic diabetes insipidus results from an alteration in the sensitivity of aqua‐porin channels to antidiuretic hormone. Urine will have a low specific gravity, and when challenged with DDAVP will have no change in urinary output. The mechanism of renal damage is unknown; however, multiple postulates have been suggested. Although the exact pathophysiology has not been determined, it is acknowledged that cessation of tenofovir results in resolution of renal dysfunction within 10 weeks.

Conclusions:

HAART has dramatically improved the quantity and quality of life for patients with human immunodeficiency syndrome. With increasing use of tenofovir in HIV management, it is necessary for the hospitalist to be aware of this potential, albeit rare, complication.

Disclosures:

P. Thangudu ‐ none; C. Blanton ‐ none

To cite this abstract:

Thangudu P, Blanton C. Fanconi Insipidus. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 416. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/fanconi-insipidus/. Accessed May 26, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.